Ohio, 2019

Hail and Damaging Winds in Ohio, June 1 to 2, 2019

June 1 to 2, 2019 · NWS CLE · 24 events in 11 counties and zones

A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stalled frontal boundary in the area interacted with a modest mid level disturbance during the afternoon and evening on June 1st. MLCape values approached 1000 J/KG and Bulk shear values were up to 40 knots. Scattered severe thunderstorms developed with large hail. Later in the evening, several severe thunderstorms produced damaging wind gusts and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 12:49 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 1, 12:49 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
149 PM EDT Sat Jun 1 2019

.SYNOPSIS...
High pressure over the Ohio Valley will move east as low
pressure moves east across Michigan and extreme southern
Ontario, Canada this evening. The low pressure system will force
a cold front south across the area late tonight. High pressure
will build southeast out of Canada into the local area through
Monday night and off the Virginia coast by Tuesday. A warm front
will lift northeast across the local area Tuesday evening
followed by a weak cold front Wednesday night. Another area of
high pressure will build east across the lower Great Lakes
through the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
More minor adjustments to pops and temps for the midday update.
Thunderstorms across SE MI will skirt the Toledo metro through
mid afternoon, with TSRA chances and severe weather potential
increasing for the local area generally around/after 4 PM.
Damaging winds and large hail are the primary threats, with the
potential for heavy rainfall and flash flooding where storms
train over the same location.

Original Discussion...

A digging upper level trough will dive southeast across the
Great Lakes region by Sunday. Ahead of this trough, a shortwave
trough will move east across the area tonight in the mean upper
level flow. This shortwave will be responsible for a surface low
pressure system that is expected to move east across the lower
Great Lakes tonight. The surface low pressure system is expected
to force a cold front with showers and thunderstorms south
across the area late tonight into Sunday morning. The low and
the front will exit to the east and allow drier air to move into
the region by the end of the day Sunday.

Initially, a line of showers and thunderstorms continues to move
southeast through the northern Great Lakes toward the local
area. The thunderstorm activity is now beginning to interact
with the surface high pressure to the south at this time and the
trend has been toward a decreasing shower and thunderstorm
threat. This initial round of precipitation should not make it
into the local area. However, as the surface low pressure system
pushes east across the lower Great Lakes this afternoon and
evening, moisture associated with the low will move into the
local area. Dewpoint temperatures will be gradually increasing
across the area today and should top out in the lower 60s. More
showers and thunderstorms will develop with the best chance
being in the afternoon and evening today. The latest excessive
rainfall outlook for the local area shows a slight risk for
some heavy rain this afternoon into tonight mainly across the
northern tier counties of Ohio and northwest Pennsylvania. Will
have to monitor thunderstorms today and tonight for possible
locally heavy rain and flood potential. Will hold off on any
flood watch at this time as location appears to be shifting and
day shift may have a better handle on the location. As low moves
east of the area late tonight, the cold front sags south across
the area toward Sunday morning. Moisture associated with the low
will exit to the east and allow drier air to move into the
region in the afternoon.

Since it appears precipitation may be holding off a few hours
today and some sun through high clouds is expected, will top out
highs today in the lower 80s most areas and lower to middle 70s
in the northeast. Cold air advection will take place late
tonight behind the cold front and drop temperatures back into
the middle to upper 50s. Sunday will be a bit cooler with highs
in the cold air advection in the upper 50s to lower 60s
northeast and middle to upper 60s elsewhere.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A secondary trough with another push of cold air will arrive Sunday
night as the upper trough encompasses Ontario and the eastern Great
Lakes. We may be able to squeeze out a few showers across the far
east snowbelt if accompanied by enough moisture. Otherwise will have
lake induced cloud cover with H8 temps dipping near/slightly below
zero. The surface high eases eastward Monday and clears it out. A
few high clouds will be spilling over the ridge Monday into Tuesday,
but overall hoping for mostly sunny skies. So temperatures really
take a dip Sunday night through Monday night with improvement going
through Tuesday with the return of the ridge aloft. Have 40s
area wide Sunday night. The cloud cover may help keep the cool spots
of Ashtabula and nw PA out of the upper 30s. Monday though will be
cool with much of northeast OH/nw PA struggling to get to 60. Others
well west and south will see lower 60s. Tuesday, temperatures begin
to recover with mid 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Showers and possible thunderstorms are in the forecast for
Wednesday/Wednesday night as a minor shortwave moves through the
slightly northwesterly mean flow. This will bring a surface low and
its respective warm/cold fronts across the lower Great Lakes. To end
the work week high pressure should settle over the Great Lakes with
the makings of a cut off low across the Central Plains bringing
lower confidence to the forecast. Will lean toward a drier forecast
and allow for time to resolve additional details and keep any
stalled front to our south. Temperatures will be seasonable for the
end of the work week.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
A cold front will sink south towards the area this afternoon and
move through the area overnight. VFR conditions are expected
ahead of the front outside of convection, but TSRA chances will
ramp up around 00Z at the northern terminals near Lake Erie. A
storm will move through KERI over the first hour of the period.
TSRA chances will begin to diminish after 06Z tonight. Some post
frontal MVFR ceilings are possible through Sunday morning, with
gradual improvement/clearing from the northwest through and just
after the end of the period. Southwest winds will become
northwest behind the front late in the period.

OUTLOOK...Non-VFR possible east Sunday morning and again
Wednesday afternoon west.

&&

.MARINE...
A frontal boundary will slowly migrate southward today with showers
and thunderstorms accompanying it. West to southwest winds will take
place ahead of the front with a shift to the west-northwest early
Sunday morning in the wake of the front. A secondary trough will
push across the lake Sunday night with an uptick in winds. The lake
will be choppy beginning Sunday night, but it may not be until the
second bump up in wind that puts waves solidly over the 4 foot mark.
A small craft advisory may be needed Sunday night into Monday. High
pressure will shift across the lake between Monday night and Tuesday
night. Southwest flow increases Wednesday as a warm front lifts
across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Greenawalt
MARINE...Oudeman
Hazardous weather outlook, Jun 1, 3:26 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
426 AM EDT Sat Jun 1 2019

OHZ017>023-027>033-036>038-047-020830-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-089-PAZ001>003-020830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk for excessive rainfall this afternoon and
tonight. Showers and thunderstorms will move southeast across the
area mainly this afternoon and tonight and some locally heavy
downpours can be expected. There is the possibility for rapid rises
of streams and creeks across the area in areas where the heavy rain
occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 1:27 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
227 PM EDT Sat Jun 1 2019

OHZ014-089-PAZ001-002-011915-
Ashtabula Lakeshore-Ashtabula Inland-Northern Erie-Southern Erie-
227 PM EDT Sat Jun 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ASHTABULA AND
ERIE COUNTIES...

At 226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles northwest of Girard to near
North Kingsville. Movement was east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Erie, Ashtabula, Conneaut, Geneva-On-The-Lake, Edinboro, North East,
Union City, Girard, North Kingsville, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Kingsville, Cranesville and Platea.

LAT...LON 4201 7976 4199 7961 4185 7962 4185 8094
      4191 8080 4192 8072 4204 8031 4212 8013
      4213 8015 4214 8009 4215 8011 4214 8014
      4217 8012 4217 8008 4215 8010 4215 8006
      4227 7977
TIME...MOT...LOC 1826Z 274DEG 54KT 4218 8047 4198 8067

Griffin
Special weather statement, Jun 1, 1:44 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
244 PM EDT Sat Jun 1 2019

OHZ014-PAZ003-011930-
Ashtabula Inland-Crawford-
244 PM EDT Sat Jun 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ASHTABULA
AND CRAWFORD COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Union City to near Pymatuning North.
Movement was east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Meadville, Titusville, Cambridge Springs, Andover, Linesville,
Canadohta Lake, Riceville, Harmonsburg, Lincolnville, Guys Mills,
Pymatuning North, Pymatuning Central, Pierpont, Cochranton,
Saegertown, Conneautville, Conneaut Lake, Hydetown, Springboro and
Blooming Valley.

LAT...LON 4161 7963 4162 7982 4157 7988 4157 7989
      4149 8001 4164 8079 4185 8054 4185 7961
      4162 7961
TIME...MOT...LOC 1844Z 275DEG 30KT 4192 7976 4172 8050

Griffin
Special weather statement, Jun 1, 1:54 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
254 PM EDT Sat Jun 1 2019

OHZ003-006-007-012000-
Wood-Ottawa-Lucas-
254 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHEASTERN WOOD AND
LUCAS COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near Rossford, or 8
miles south of Temperance, moving east at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa
Hills, Walbridge, Millbury, Rocky Ridge, Clay Center, Berkey, Harbor
View and Reno Beach.

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4169 8343 4171 8334 4164 8323 4162 8313
      4174 8311 4162 8312 4159 8306 4172 8281
      4168 8287 4169 8282 4168 8284 4148 8318
      4152 8388
TIME...MOT...LOC 1854Z 277DEG 22KT 4165 8362

Griffin

The radar

The Detroit radar (KDTX), 115 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Lucas

When
June 1, 2:02 PM EST
Where
Lucas County, 1.55 mi E of Ottawa Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -83.600

Penny to quarter size hail was reported.

Hail, Lucas

When
June 1, 2:07 PM EST
Where
Lucas County, 1.7 mi ESE of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.610, -83.690

Hail, Lucas

When
June 1, 2:12 PM EST
Where
Lucas County, 1.7 mi ESE of Crestview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -83.640

One inch hail was reported at Swan Creek Metropark.

Hail, Lucas

When
June 1, 2:13 PM EST
Where
Lucas County, 2.81 mi S of Vulcan
Measured
1.5 in hail
Reported by
Public
Coordinates
41.610, -83.610

Hail up to ping pong size was reported on the northeast side of Maumee.

Hail, Lucas

When
June 1, 2:16 PM EST
Where
Lucas County, 2.59 mi SW of Toledo
Measured
1.5 in hail
Reported by
Public
Coordinates
41.620, -83.580

Ping pong size hail was reported on the south side of Toledo.

Hail, Lucas

When
June 1, 2:18 PM EST
Where
Lucas County, 2.59 mi SW of Toledo
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -83.580

Quarter size hail was reported at the Toledo Zoo.

Hail, Wood

When
June 1, 2:19 PM EST
Where
Wood County, 0.86 mi SE of Rossford
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -83.560

Hail, Wood

When
June 1, 2:31 PM EST
Where
Wood County, 1.73 mi SE of Perrysburg
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -83.610

Hail, Trumbull

When
June 1, 3:24 PM EST
Where
Trumbull County, 1.04 mi E of Kinsman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -80.580

Hail, Sandusky

When
June 1, 3:30 PM EST
Where
Sandusky County, 0.86 mi NE of Gibsonburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.390, -83.320

Hail, Wood

When
June 1, 3:45 PM EST
Where
Wood County, 0.86 mi NE of Cygnet
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -83.640

Thunderstorm Wind, Lorain

When
June 1, 3:57 PM EST
Where
Lorain County, 1.04 mi E of Elyria
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.370, -82.080

A tree fell down on a house on Concord Ave. The tree fell with damaging wind gusts from the outflow ahead of the thunderstorms.

Hail, Stark

When
June 1, 4:02 PM EST
Where
Stark County, 1.25 mi ENE of Canal Fulton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.890, -81.580

Hail, Trumbull

When
June 1, 5:00 PM EST
Where
Trumbull County, 0.69 mi S of Lockwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -80.870

Lightning, Wood

When
June 1, 5:27 PM EST
Where
Wood County, 2.18 mi WNW of Sugar Ridge
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.440, -83.670

Lightning struck a house on Cross Creek Road in Middleton Township. The lightning strike caused a house fire.

Hail, Hancock

When
June 1, 5:28 PM EST
Where
Hancock County, 2.09 mi NE of Findlay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -83.620

Hail, Hancock

When
June 1, 5:30 PM EST
Where
Hancock County, 2.14 mi NNW of Findlay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -83.660

Hail, Seneca

When
June 1, 6:18 PM EST
Where
Seneca County, 1.73 mi SE of Berwick
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -83.280

Hail, Morrow

When
June 1, 6:32 PM EST
Where
Morrow County, 0.53 mi E of Cardington
Measured
1 in hail
Reported by
Social Media
Coordinates
40.500, -82.890

Thunderstorm Wind, Marion

When
June 2, 12:16 AM EST
Where
Marion County, 1.26 mi ENE of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.590, -83.110

Several trees and power lines were blown down. This report was from Facebook.

Thunderstorm Wind, Marion

When
June 2, 12:16 AM EST
Where
Marion County, 1.38 mi S of Bellaire Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.600, -83.130

Several trees were blown down blocking North Prospect Road.

Thunderstorm Wind, Morrow

When
June 2, 12:16 AM EST
Where
Morrow County, 0.52 mi W of Mt Gilead
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.550, -82.840

Several trees were blown down around Mount Gilead. This report was from Facebook.

Thunderstorm Wind, Marion

When
June 2, 12:30 AM EST
Where
Marion County, 1.38 mi S of Bellaire Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.600, -83.130

Several trees were blown down and blocking roads around Marion.

Hail, Knox

When
June 2, 12:51 AM EST
Where
Knox County, 1.48 mi SSW of Palmyra
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -82.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836971, 836972, 836973, 836974, 836975, 836976, 836977, 836978, 836979, 836980, 836981, 837397, 836982, 836983, 837919, 836984, 836985, 836986, 836987, 837398, 837399, 837400, 837401, 836988.